New Jersey, 2003

Damaging Wind in New Jersey, August 6, 2003

August 6, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm produced wind damage in Atlantic City between Kentucky and Pennsylvania Avenues and extended to the shore to the Steel Pier. A large billboard was damaged and debris fell onto the deck of the Central Pier.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm produced wind damage in Atlantic City between Kentucky and Pennsylvania Avenues and extended to the shore to the Steel Pier. A large billboard was damaged and debris fell onto the deck of the Central Pier. Several light fixtures were blown down. Lifeguard stands and boats were damaged or destroyed when tossed and rolled by the wind. A beach chair storage shed was ripped from its base and carried away. It was never found. The two-sided billboard that blew down knocked down some fencing and palm trees on the Central Pier. Four surfboats owned by the Atlantic City Beach Patrol were damaged, two were totaled. One boat went end-over-end for a quarter of a mile. Parts of the building brick facade of the Community Radiology building was torn away by the high winds. The Atlantic City Beach Patrol's anemometer recorded a peak wind gust of 64 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 5, 7:50 PM EST, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 5, 7:50 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
850 PM EDT TUE AUG 5 2003

UPDATE FOR MARINE: BASED ON LATEST GFS RUN FCSTG TIGHTER GRAD ON THE
SHORE AND BUOY 25 UP TO 6 FT WITH BUOY 9 SWELLS UP TO 4 FEET...WE
WILL HOIST SCA FOR TNGT AND WED. WE/LL BUMP UP WINDS A BIT ALSO.

TFG

PREV AFDS *********************************************************

DISC: ALTHO THE SUN HAS SET...A GOOD DEAL OF INSTABILITY EXISTS IN
THE ATMOSPHERE. COOLING FROM ALOFT WILL BE AN INGREDIENT FOR
SUSTAINING THE SHOWERS AND TSTMS ROAMING THROUGH PA DONW TO VA. -11C
POOL OVER THIS EVENING CONVECTION MOVES OVER THE DELAWARE VALLEY BY
12Z. THE 23Z INDICES ARE VERY IMPRESS WILL GOOD UVV AND MOISTURE
POLLING AHEAD OF THE WX OUT TO THE WEST. THE NEG TILT TROUGH
PROVIDED VERY HEAVY RAIN AND THE PWS STILL CLOSE TO 2 INCHES AND
K-VALUES IN THE UPPER 30S.

HAVE UPDATED THE FCST TO FRESHEN THE WORDING BUT KEEPING THE CHC OF
SHOWERS AND TSTMS IN. RAINFALL PAST 24 HRS HAS BEEN 0.0 TO 5-6
INCHES IN SOME COUNTIES. THE HEAVIEST THIS AFTERNOON WAS LEHIGH
CARBON AND MONTGOMERY IN PA AND MIDDLESEX AND SOMERSET IN NRN NJ.
THE WATCH IS STILL IN PLACE WHERE EARLIER ISSUED BUT WILL REACESS
THE SITUATION TONIGHT GIVEN THE NEXT ROUND OF TROPICAL SHOWERS OVER
THE NEXT 24 HOURS.

EBERWINE

*****EARLIER AFD BELOW****

THE UPPER TROUGH IS NOW COVERING THE FCST AREA...EMBEDDED SHORT
WAVES WITHIN THE TROUGH WILL BE TRIGGERS FOR PCPN. WHEN THEY MOVE
THROUGH DURING THE DAYLIGHT HOURS...THE HEATING OF THE DAY WILL
ALLOW ANY DVLPG PCPN TO BE MORE WIDESPREAD THEN WHEN THE SAME
SITUATION HAPPENS AT NIGHT.

THE DIFFICULT PART OF THE FCST IS TIMING THE SHORT WAVES. THE ETA
AND AVN HAVE DIFFERENT TIMING THROUGH THE FCST PERIOD. THEREFORE...I
WILL ONLY TRY TO TIME THE PCPN EARLY IN THE PERIOD AND EMPHASIZE THE
DIURNAL NATURE OF THE PCPN. POPS WILL GENERALLY REFLECT GUIDANCE.

TO ALL SURROUNDING OFFICES...THANKS FOR YOUR COOR.

LONG RANGE...THE PATTERN CONTINUES. HOWEVER...BY TUE...THE UPPER
TROUGH LOOKS TO WEAKEN AND FLATTEN OUT ENOUGH TO LEAVE PCPN OUT FOR
NOW...ALTHOUGH ISOLATED CNVCTN REMAINS PSBL.

FCSTID =    9
MPO   66  77  64  80 /  80  50  40  40
ABE   68  83  65  85 /  70  60  50  40
RDG   68  83  65  85 /  70  50  50  40
PHL   70  85  72  87 /  50  50  50  40
12N   69  81  66  84 /  80  60  60  50
SMQ   68  84  67  86 /  70  60  70  40
TTN   69  86  70  86 /  60  60  60  40
MIV   69  85  70  87 /  40  50  50  40
ACY   72  82  72  85 /  40  60  60  40
ILG   70  85  72  87 /  40  50  50  40
DOV   70  85  71  87 /  40  40  40  40
GED   71  86  71  87 /  50  40  40  40
ESN   71  84  72  87 /  40  30  30  40

.PHI...
DE...NONE.
MD...NONE.
NJ...FLOOD WATCH FOR THIS EVENING FOR ZONES NJZ001...NJZ007>008.
PA...FLOOD WATCH FOR THIS EVENING FOR ZONES PAZ054>055...PAZ061>062.
MARINE...SCA FOR SWELLS ALONG THE OCEAN FROM SANDY HOOK NJ TO
         FENWICK IS DE.

RNS
Hazardous weather outlook, Aug 5, 5:24 AM EST, 20 hours 31 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051115-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH HAS BEEN ISSUED FOR THE LEHIGH VALLEY...THE POCONO
MOUNTAINS AND NORTHWEST NEW JERSEY.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE
AREA.
BIGGEST THREATS ARE EXCESSIVE RAINFALL AND LARGE HAIL ALTHOUGH GUSTY
WINDS BELOW 45 MPH CAN BRING DOWN SOME TREES WITH THE WET GROUND.
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...

THE THREAT FOR SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS EXISTS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WN

In the hours before

Special weather statement, Aug 5, 8:47 PM EST, 5 hours 8 minutes before
MDZ012-015-019-020-060345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
947 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORMS APPROACHING THE CHESAPEAKE BAY...

AN ACCELERATING LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER PRINCE
GEORGE AND CHARLES COUNTIES ON THE WESTERN SHORE OF MARYLAND. SEVERE
THUNDERSTORM WARNINGS HAVE BEEN ISSUED FOR THESE STORMS BY THE NWS
OFFICE IN STERLING VIRGINIA.

IF THIS LINE REMAINS INTACT...PERSONS IN TALBOT...QUEEN ANNES...KENT
AND CAROLINE COUNTIES ON THE EASTERN SHORE CAN EXPECT WIND GUSTS OVER
40 MPH AND FREQUENT LIGHTING BEFORE 1030 PM.

SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED FOR COUNTIES ON THE
EASTERN SHORE OF MARYLAND BEFORE 11 PM.

THE STORMS WERE MOVING TO THE EAST NORTHEAST AT 25 MPH.

EBERWINE/UNRUH
Local storm report, Aug 5, 11:28 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1228 AM EDT WED AUG 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    CHESTERTOWN               MD   WIND DAMAGE
08/05/03   KENT                           NUMEROUS TREES AND WIRES
                                          DOWN IN SOUTHERN PART OF
                                          COUNTY

1100 PM    STEVENSVILLE              MD   WIND DAMAGE
08/05/03   QUEEN ANNES                   FEW WIRES DOWN. TIME
                                          ESTIMATED

1140 PM    SAINT MICHAELS            MD   50 MPH TSTM GUST
08/05/03   TALBOT

The radar

The Philadelphia radar (KDIX), 65 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atlantic

When
August 6, 1:55 AM EST
Where
Atlantic County, Atlantic City
Measured
56 kt (64 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
39.367, -74.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333210.